Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 68, NWS Charleston, SC

July 4, 2016Beaufort County, Hampton County, Jasper County, South Carolina; Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 4, 2016, 4:31 PM EDT for Beaufort County, Hampton County, Jasper County, South Carolina; Effingham County, Georgia. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2016, 4:31 PM EDT (20:31 UTC)
Expired
Jul 4, 2016, 5:30 PM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Effingham County, GA, Beaufort County, SC, Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 7 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:15 PM EDTTSTM WND DMGOld House, SCJASPER COUNTRY WARNING POINT REPORTS A TREE DOWN AT THE CORNER OF OLD HOUSE RD AND LOWCOUNTRY DR. TIME ESTIMATED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WUUS52 KCHS 042031
SVRCHS
GAC103-SCC013-049-053-042130-
/O.NEW.KCHS.SV.W.0068.160704T2031Z-160704T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
431 PM EDT MON JUL 4 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  EFFINGHAM COUNTY IN SOUTHEASTERN GEORGIA...
  HAMPTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  BEAUFORT COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  JASPER COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 530 PM EDT

* AT 431 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES NORTH OF SPRINGFIELD TO 12 MILES NORTH OF
  POOLER...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RIDGELAND...SPRINGFIELD...HAMPTON...YEMASSEE...RINCON...PORT WENTWORTH...
  VARNVILLE AND FURMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3278 8089 3248 8083 3221 8123 3245 8141
      3287 8110
TIME...MOT...LOC 2031Z 213DEG 28KT 3248 8132 3229 8122 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
849 
WWUS52 KCHS 042052
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
452 PM EDT MON JUL 4 2016

GAC103-042102-
/O.CAN.KCHS.SV.W.0068.000000T0000Z-160704T2130Z/
EFFINGHAM GA-
452 PM EDT MON JUL 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3278 8089 3248 8083 3230 8110 3256 8123
      3284 8105
TIME...MOT...LOC 2052Z 225DEG 27KT 3253 8117 3235 8106 

$$

SCC013-049-053-042130-
/O.CON.KCHS.SV.W.0068.000000T0000Z-160704T2130Z/
HAMPTON SC-BEAUFORT SC-JASPER SC-
452 PM EDT MON JUL 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR HAMPTON...BEAUFORT AND JASPER COUNTIES...

AT 452 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTHEAST OF SPRINGFIELD TO 9 MILES SOUTHWEST
OF RIDGELAND...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RIDGELAND...YEMASSEE...EARLY BRANCH...GRAHAMVILLE...ALMEDA INTERSECTION...
SWITZERLAND...TARBORO AND COOSAWHATCHIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3278 8089 3248 8083 3230 8110 3256 8123
      3284 8105
TIME...MOT...LOC 2052Z 225DEG 27KT 3253 8117 3235 8106 

HAIL...<.75IN
WIND...60MPH
 
$$
545 
WWUS52 KCHS 042112
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
512 PM EDT MON JUL 4 2016

SCC013-049-053-042130-
/O.CON.KCHS.SV.W.0068.000000T0000Z-160704T2130Z/
HAMPTON SC-BEAUFORT SC-JASPER SC-
512 PM EDT MON JUL 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR HAMPTON...BEAUFORT AND JASPER COUNTIES...

AT 512 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR RIDGELAND TO 12 MILES WEST OF BEAUFORT...MOVING
NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RIDGELAND...COOSAWHATCHIE...GRAHAMVILLE...OLD HOUSE...GILLISONVILLE AND
SWITZERLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3269 8088 3248 8083 3237 8100 3256 8110
      3269 8095
TIME...MOT...LOC 2112Z 227DEG 27KT 3255 8099 3244 8090 

HAIL...<.75IN
WIND...60MPH
 
$$
528 
WWUS52 KCHS 042127
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
527 PM EDT MON JUL 4 2016

SCC013-049-053-042137-
/O.EXP.KCHS.SV.W.0068.000000T0000Z-160704T2130Z/
HAMPTON SC-BEAUFORT SC-JASPER SC-
527 PM EDT MON JUL 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON...BEAUFORT AND JASPER
COUNTIES WILL EXPIRE AT 530 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.

LAT...LON 3269 8088 3248 8083 3237 8100 3256 8110
      3269 8095
TIME...MOT...LOC 2124Z 213DEG 28KT 3255 8099 3244 8090 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:39 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 4, 3:39 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
339 PM EDT MON JUL 4 2016

.SYNOPSIS...
Atlantic high pressure will prevail through the week while a low
pressure trough persists inland. A weak cold front should approach
the area early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Showers and thunderstorms to wind down early this evening as
instability wanes. Mainly dry conditions will then prevail
overnight, with a strengthening low-level jet helping keep
temperatures warmer than average in the mid to upper 70s inland
and close to 80 at the coast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
No significant changes to the short term with this package. Models
are in good agreement showing an Atlantic ridge of high pressure
centered off the Southeast coast and a trough of low pressure over
the Midlands, stretching northward. Weak shortwaves are expected tor
cross just north of the region each day, generating showers and
thunderstorms each afternoon. Low level instability appears to trend
upward Tuesday and Wednesday, so we bumped up POPs a bit.
Increasing low/mid lvl wind fields could also support slightly more
organized convection than previous days, but the overall threat of
severe weather will be fairly low. With PWATS near 2"
showers/thunderstorms will be capable of producing brief heavy
rainfall.

Temperatures will remain a few degrees above normal each day,
trending upwards as we head into Thursday. This is because the low-
lvl flow veers from west-southwest Tuesday to west-northwest by
Thursday. Afternoon highs should peak in the mid 90s away from the
coast through Wednesday, then the upper 90s on Thursday. These
temperatures along with surface dewpoints in the low/mid 70s will
support heat index values between 105-109 degrees during the
afternoon hours through Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A dampened mid-lvl shortwave will shift offshore by the weekend,
giving way to deep-layered ridging over the southeastern United
States. The strengthening ridge along with a downsloping wind
component will help limit overall precip chances through much of the
weekend. Greater chances of precip could then arrive early next week
as a weak cold front approaches the area from the north.

The main issue this weekend will focus on hot and humid conditions
each afternoon. As the Atlantic ridge builds over the area, temps
will trend warmer within a west-northwest flow regime. The setup
will likely result in temps peaking in the mid/upper 90s away from
the coast each day. Some locations could even hit the 100 degree
mark well inland over the weekend. The main question will be how
much sfc dewpts mix out during afternoon hours given the westerly
downsloping wind component. At this time, sfc dewpts should remain
around 70 degrees where temps are warmest inland. These temps/dewpts
support heat index values between 103-108 degrees Friday through
Monday. Should temps trend warmer or moisture levels remain higher
than anticipated, Heat Advisories could be needed late week.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Mainly VFR. Low probabilities of flight restrictions in brief
showers/thunderstorms until about 23Z.

Extended Aviation Outlook: Brief periods of flight restrictions are
possible with afternoon/evening thunderstorms through Thursday.
Otherwise, VFR will prevail.

&&

.MARINE...
Tonight...A strengthening southwesterly low-level jet will push
winds into the Advisory range with gusts near 25 knots. We chose to
hoist a Small Craft Advisory for all waters ending from south to
north late. Seas will build a bit as a result to near 5 feet close
to the Gulf Stream.

Tuesday...The interaction between Atlantic high pressure and an
inland trough will increase the pressure gradient across the coastal
waters. Sustained southwest winds of 15-20 kt are expected across
the waters. Gusts up to 25 kt are possible in the afternoon and
evening, mainly beyond 10 nm in AMZ350, which is where the pressure
gradient should be the strongest. Since the current forecast is only
showing gusts for a small portion of this zone and for a short
period of time, we're opting to hold off on issuing a Small Craft
Advisory. But one could eventually be needed, especially if the
winds increase in the upcoming forecasts. Seas will build in
response to the increased winds, peaking between 3-4 ft across most
of the waters. Though, a few 5 footers are expected across the
extreme northeastern portion of AMZ350 and in AMZ374 beyond 40 nm,
where fetch and duration will be more conducive to wave generation.

Wednesday through Saturday: Winds will ease on Wednesday as the
pressure gradient decreases, generally prevailing from the south or
southwest at 10-15 kt through the end of the period. Small increases
are expected each afternoon/evening with the development of the sea
breeze. Seas will range between 2-4 ft with the highest waves across
AMZ374.

&&

.TIDES/COASTAL FLOODING...
Tides will continue to be high today due to astronomical
influences and shallow coastal flooding is still possible along
the central/southern SC coast with the evening high tide cycle.
Confidence is too low at this point to issue an Advisory as it
looks like it will just barely reach 7.0 feet MLLW, if at all,
especially considering it did not reach it yesterday.

&&

.CLIMATE...
Record High Minimum Temperatures for July 4...
KCHS...78 set in 1993.
KCXM...83 set in 1998.

&&

.EQUIPMENT...
The Beaufort NOAA Weather Radio All Hazards transmitter will
remain off the air until further notice.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 8 PM this evening to 2 AM EDT
     Tuesday for AMZ352-354-374.
     Small Craft Advisory from 8 PM this evening to 5 AM EDT
     Tuesday for AMZ350.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...MS
LONG TERM...
AVIATION...MS/RJB
MARINE...MS/RJB
TIDES/COASTAL FLOODING...
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 4, 10:05 AM EDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1005 AM EDT MON JUL 4 2016

GAZ117-119-139-141-SCZ048>051-051000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1005 AM EDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT...TEMPERATURES WILL ONCE AGAIN PUSH INTO THE MID 90S AND WITH
HIGH HUMIDITY LEVELS HEAT INDEX VALUES COULD LOCALLY REACH 110
DEGREES THIS AFTERNOON FOR A BRIEF TIME BEFORE THE PASSAGE OF THE
SEA BREEZE. A HEAT ADVISORY MAY STILL EVENTUALLY BE NEEDED.

COASTAL FLOODING...ASTRONOMICAL FACTORS WILL CONTRIBUTE TO ELEVATED
HIGH TIDES THIS EVENING/EARLY TONIGHT. SHALLOW COASTAL FLOODING
COULD OCCUR AND A COASTAL FLOOD ADVISORY COULD EVENTUALLY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-051000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
1005 AM EDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 4:12 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT MON JUL 4 2016

GAZ100-101-SCZ042-047-042100-
BULLOCH GA-EFFINGHAM GA-INLAND JASPER SC-HAMPTON SC-
412 PM EDT MON JUL 4 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...
EFFINGHAM...HAMPTON AND JASPER COUNTIES UNTIL 500 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EGYPT TO NEAR
BLOOMINGDALE...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
RIDGELAND...SPRINGFIELD...RINCON...PORT WENTWORTH...ESTILL...GUYTON...
FURMAN AND OLIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3253 8152 3260 8139 3264 8142 3265 8139
      3266 8140 3281 8127 3243 8092 3214 8133
      3244 8159
TIME...MOT...LOC 2012Z 220DEG 29KT 3244 8149 3220 8131

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:15 PM EDTSpecial Weather StatementCHSBerkeley30 min
Jul 4, 3:04 PM EDTSmall Craft AdvisoryCHS10 hr
Jul 4, 4:12 PM EDTSpecial Weather StatementCHSJasper48 min
Jul 4, 4:56 PM EDTSpecial Marine WarningCHS94 min
Jul 4, 5:10 PM EDTSpecial Weather StatementCHSBeaufort35 min
Jul 4, 5:42 PM EDTSpecial Weather StatementCHSColleton48 min
Jul 4, 5:53 PM EDTSevere Thunderstorm WarningCHSBeaufort, Charleston, Colleton, Dorchester67 min
Jul 4, 6:20 PM EDTSpecial Weather StatementCHSColleton, Dorchester40 min
Jul 4, 6:25 PM EDTCoastal Flood AdvisoryCHS3 hr
Jul 4, 6:47 PM EDTSpecial Weather StatementCHSCharleston43 min
Jul 4, 6:53 PM EDTSpecial Marine WarningCHS67 min
Jul 4, 5:21 PM EDTSpecial Weather StatementCHSChatham24 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.